Alert archive / Wyoming / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Riverton, WY

August 3, 20204 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 3, 2020, 3:30 AM MDT for 4 counties in Wyoming. It took effect at Aug 3, 2020, 1:00 PM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2020, 3:30 AM MDT (09:30 UTC)
In effect from
Aug 3, 2020, 1:00 PM MDT
Expired
Aug 4, 2020, 8:00 PM MDT
In force
31 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 172 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
4136 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS85 KRIW 030930
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
330 AM MDT Mon Aug 3 2020

WYZ277-279-040300-
/O.UPG.KRIW.FW.A.0006.200803T2000Z-200805T0200Z/
/O.NEW.KRIW.FW.W.0008.200803T1900Z-200805T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
330 AM MDT Mon Aug 3 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
Tuesday. The Fire Weather Watch is no longer in effect.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Gusty Winds will create erratic fire behavior if any new fires
  start. The most critical conditions will occur during the
  afternoon and early evening hours both days.

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY: From 10 to 15 percent both days.

* TEMPERATURES: Highs in the upper 80s to lower 90s today. Highs 
  Tuesday 85 to 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ278-040300-
/O.NEW.KRIW.FW.W.0008.200803T1900Z-200805T0200Z/
Upper Green River Basin/Rock Springs BLM-
330 AM MDT Mon Aug 3 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
Tuesday.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Gusty Winds will create erratic fire behavior if any new fires 
  start. The most critical conditions will occur during the
  afternoon and early evening hours both days.
 
* AFFECTED AREA: 
  In West Central WY...Fire Weather Zone 278.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: West to Northwest 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY: From 10 to 15 percent both days.

* TEMPERATURES: Highs 85 to 90 today. Highs in the mid 80s Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
4 follow-up statements
651 
WWUS85 KRIW 031933
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
133 PM MDT Mon Aug 3 2020

WYZ277-279-040300-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
133 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
Tuesday.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Gusty Winds will create erratic fire behavior if any new fires
  start. The most critical conditions will occur during the
  afternoon and early evening hours both days. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY: From 8 to 14 percent both days.

* TEMPERATURES: Highs in the upper 80s to lower 90s today. Highs
  Tuesday mid to upper 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ278-040300-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Upper Green River Basin/Rock Springs BLM-
133 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
Tuesday.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Gusty Winds will create erratic fire behavior if any new fires
  start. The most critical conditions will occur during the
  afternoon and early evening hours both days. 

* AFFECTED AREA: 
  In West Central WY...Fire Weather Zone 278.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: West to northwest 15 to 20 mph with gusts up to 30 mph.

* HUMIDITY: From 10 to 15 percent both days.

* TEMPERATURES: Highs in the upper 80s today, and mid 80s on
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
881 
WWUS85 KRIW 040312
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
912 PM MDT Mon Aug 3 2020

WYZ277-279-041900-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
912 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning. Conditions will return to critical levels between 1 PM 
Tuesday afternoon and 8 PM MDT Tuesday evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and new fire
  starts. The most critical conditions will occur during the
  afternoon and early evening Tuesday.

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: Northwest 10 to 20 mph with gusts up to 25 mph.

* HUMIDITY: As low as 7 percent.

* TEMPERATURES: Highs in the mid 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ278-041900-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Upper Green River Basin/Rock Springs BLM-
912 PM MDT Mon Aug 3 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT TUESDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning. Conditions will return to critical levels between 1 PM 
Tuesday afternoon and 8 PM MDT Tuesday evening.

* IMPACTS: Low Humidities...Unseasonably Warm Temperatures...and
  Strong Gusty Winds will create erratic fire behavior and new fire
  starts. The most critical conditions will occur during the
  afternoon and early evening Tuesday.

* AFFECTED AREA: 
  In West Central WY...Fire Weather Zone 278.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 9 percent.

* TEMPERATURES: Lows in the upper 40s. Highs in the lower 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
593 
WWUS85 KRIW 040919
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
319 AM MDT Tue Aug 4 2020

WYZ277-279-050200-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
319 AM MDT Tue Aug 4 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Very Warm Temperatures...and Gusty
  Winds will create erratic fire behavior if any new fires start.
  The most critical conditions will occur after 1 PM through 8 PM.

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zones 277 and 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater...Uinta.
  In West Central WY...Lincoln.

* WIND: West to Northwest 15 to 20 mph with gusts around 25 mph.

* HUMIDITY: 10 to 15 percent.

* TEMPERATURES: Highs in the mid 80s to around 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of gusty  
winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

WYZ278-050200-
/O.CON.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Upper Green River Basin/Rock Springs BLM-
319 AM MDT Tue Aug 4 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities...Very Warm Temperatures...and Gusty
  Winds will create erratic fire behavior if any new fires start.
  The most critical conditions will occur after 1 PM through 8 PM.

* AFFECTED AREA: 
  In West Central WY...Fire Weather Zone 278.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.
  In West Central WY...Lincoln...Sublette.

* WIND: Northwest 10 to 20 mph with gusts around 25 mph.

* HUMIDITY: 10 to 15 percent.

* TEMPERATURES: Highs in the 80s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of gusty 
winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
237 
WWUS85 KRIW 050201
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
801 PM MDT Tue Aug 4 2020

WYZ277-279-050315-
/O.EXP.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
801 PM MDT Tue Aug 4 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Wind speeds are beginning to diminish as relative humidities are 
on the rise. Thus, we will allow the Red Flag Warning to expire at 
8 PM MDT.

$$

WYZ278-050315-
/O.EXP.KRIW.FW.W.0008.000000T0000Z-200805T0200Z/
Upper Green River Basin/Rock Springs BLM-
801 PM MDT Tue Aug 4 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Wind speeds are beginning to diminish as relative humidities are 
on the rise. Thus, we will allow the Red Flag Warning to expire at 
8 PM MDT.

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 3, 3:29 AM MDT, 1 minute earlier.

Area forecast discussion, Aug 3, 3:29 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
329 AM MDT Mon Aug 3 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM MDT Mon Aug 3 2020

Mostly clear to partly cloudy early this morning over the region.
Satellite loops show the approaching weather system moving through
the Pacific NW. A few weak showers on the KPIH radar which may get
into NW WY around 12Z or so. Have adjusted forecast for this for
the morning hours. The main forecast issues will be thunderstorms
in the north and central and fire weather concerns in parts of
the south and southwest the next 2 days.

As for the thunderstorms, most of the activity will be in the
north and central zones this afternoon and tonight as the weather
system moves through and the cold front pushes into the north this
evening. A few storms may become strong with near severe wind
gusts and hail in Johnson and Natrona counties and along the
WY/Montana border. Marginal risk issued by SPC in these areas and
that seems quite reasonable. Some showers and storms may linger
after midnight in the far north zones. Tuesday afternoon and early
evening will see some shower and thunderstorm activity over the
north and central zones once again as mid level moisture remains
over these areas.

For the south and southwest zones, dry weather will prevail with
very isolated showers or thunderstorms today and Tuesday. The main
issue will be the gusty wind in the afternoon and early evening
both days, combined with low RH and very warm temps. This has
prompted Red Flag Warnings for some areas this afternoon through
early evening Tuesday.

High temps today will be in the 80s and 90s. A little cooler
Tuesday with highs mainly in the 80s across the region. Lows
tonight and Tuesday night will be in the 50s to lower 60s with 40s
for the western valleys.

.LONG TERM...(Wednesday through Sunday)
Issued at 315 AM MDT Mon Aug 3 2020

The models show a ridge building into the region Wednesday
bringing slightly warmer temperatures. Afternoon showers and
thunderstorms will develop Wednesday and Thursday, across the
northern half of the state, with the south remaining dry. Thursday
and Friday will see an increase in the afternoon wind speeds,
especially across the southern wind corridor. This could create
some elevated fire weather conditions once again. Friday will see
the ridge shifting eastward and flow across the forecast area will
shift to the southwest. A few minor shortwaves will transit the
area, bringing isolated convective activity mainly in the
northwest.

Models are in poor agreement about the pattern for the weekend with
a choice between westerly flow on the ECMWF or an approaching trough
and stronger southwesterly flow from the GFS. In either case, any
precipitation will be mainly in the far northwest, with PoPs on the
low side. High temperatures will stay in the 80s to low 90s except
in the 70s in the northwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday)
Issued at 315 AM MDT Mon Aug 3 2020

VFR conditions expected through the TAF period. Convection is
expected to begin this afternoon around the Bighorn and Wind
River Mountains, from 18Z through 03Z, with possible MVFR/IFR
conditions and gusty winds with these showers and thunderstorms.
Most of this activity will be along and east of the Divide. Some
showers and storms may linger after 03Z over the north.

&&

.FIRE WEATHER...
Issued AT 315 AM MDT Mon Aug 3 2020

Red Flag Warning for the southwest WY zones this afternoon through
early Tuesday evening. Dry weather, Critical fuels, low relative
humidity, very warm temperatures, and areas of gusty wind will
occur both Monday and Tuesday afternoon into the early evening.
Otherwise, isolated to scattered showers and thunderstorms will
occur over the north and central zones today and again Tuesday.
Gusty wind will be the main threat from storms with small hail
expected with the strongest storms. Very warm to hot temperatures
today and Tuesday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from 1 PM this afternoon to 8 PM MDT Tuesday
for WYZ277>279.

&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...LaVoie
FIRE WEATHER...AR
Hazardous weather outlook, Aug 3, 3:30 AM MDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 AM MDT Mon Aug 3 2020

WYZ001>020-022>030-041200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 AM MDT Mon Aug 3 2020

...Red Flag Warning for Southwest Wyoming this afternoon through
early Tuesday evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Isolated to widely scattered thunderstorms in the afternoon through
late evening over the north and central. Mostly dry in the south
and southwest with areas of critical fire weather conditions this
afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Isolated to widely scattered thunderstorms in the
afternoon and evening. Critical fire weather conditions are
expected in parts of southwest Wyoming in the afternoon into the
early evening.

Wednesday through Friday...Isolated thunderstorms. Elevated fire
concerns Thursday and Friday in the central and south.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:18 AM MDTSpecial Weather StatementRIWHot Springs27 min
Aug 3, 1:37 PM MDTSpecial Weather StatementRIWWashakie23 min
Aug 3, 2:05 PM MDTSpecial Weather StatementRIWWashakie25 min
Aug 3, 2:27 PM MDTSpecial Weather StatementRIWNatrona33 min
Aug 3, 3:20 PM MDTSpecial Weather StatementRIWJohnson25 min
Aug 3, 3:22 PM MDTSpecial Weather StatementRIWJohnson23 min
Aug 3, 3:44 PM MDTSpecial Weather StatementRIWJohnson31 min
Aug 3, 3:46 PM MDTSpecial Weather StatementRIWJohnson29 min
Aug 3, 3:51 PM MDTSevere Thunderstorm WarningRIWJohnson39 min
Aug 3, 4:11 PM MDTSpecial Weather StatementRIWNatrona34 min
Aug 3, 4:27 PM MDTSpecial Weather StatementRIWJohnson33 min
Aug 3, 4:46 PM MDTSpecial Weather StatementRIWNatrona29 min
Aug 3, 5:20 PM MDTSpecial Weather StatementRIWHot Springs25 min
Aug 3, 5:47 PM MDTSpecial Weather StatementRIWHot Springs28 min

Nearby

Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.